Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 43, NWS Melbourne, FL

April 25, 2009Lake County, Orange County, Florida

NWS Melbourne, FL issued this red flag warning at Apr 25, 2009, 4:36 AM EDT for Lake County, Orange County, Florida. It took effect at Apr 25, 2009, 1:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2009, 4:36 AM EDT (08:36 UTC)
In effect from
Apr 25, 2009, 1:00 PM EDT
Expired
Apr 25, 2009, 6:00 PM EDT
In force
5 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 250836
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
436 AM EDT SAT APR 25 2009

FLZ044-045-144-252045-
/O.NEW.KMLB.FW.W.0043.090425T1700Z-090425T2200Z/
NORTHERN LAKE-ORANGE-SOUTHERN LAKE-
436 AM EDT SAT APR 25 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EDT
THIS EVENING FOR MOST OF LAKE COUNTY AND WESTERN PORTIONS OF
ORANGE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE RED FLAG WARNING IS FOR MINIMUM RH VALUES OF 30 TO 35 PERCENT
WITH WINDS AROUND 15 MPH AND DISPERSION VALUES ABOVE 75. THESE WEATHER
CONDITIONS WILL POSE A HIGH THREAT FOR CONTROL OF NEW OR EXISTING
WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Apr 25, 3:57 AM EDT, 39 minutes earlier.

Area forecast discussion, Apr 25, 3:57 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
357 AM EDT SAT APR 25 2009

.DISCUSSION...

...BREEZY EAST WINDS DEVELOPING TODAY...

TODAY-TONIGHT...RATHER STRONG HIGH PRESSURE OFFSHORE THE CAROLINAS
WILL PRODUCE AN INCREASED EASTERLY WIND FLOW. THIS WILL MODIFY
HIGH TEMPS DOWNWARD A FEW DEGREES AND OVERNIGHT LOWS WILL BE WELL
ABOVE NORMAL ALONG THE COAST. THE PRESENCE OF MID LEVEL RIDGING
AND A LARGE AREA OF SUBSIDENCE OVER AND OFFSHORE WILL LIMIT THE
AMOUNT OF CLOUDINESS...SO IT WILL BE ANOTHER MOSTLY SUNNY DAY. THE
GRADIENT WILL BE TIGHT ENOUGH FOR BREEZY CONDITIONS...WITH THE
STRONGEST WINDS LIKELY TO BE ALONG THE TREASURE COAST.

SUN-MON...PRIMARY H25 JET BRANCH OVER THE CONTINENT HAS A LIFTING
ORIENTATION WITH THE MAJORITY OF ITS ENERGY LOCATED TOO FAR TO THE
N TO HAVE ANY HOPE OF DISLODGING THE DLM RIDGE AXIS BUILDING OFF
THE CAROLINA COAST. AS A RESULT...THE RIDGE WILL REMAIN THE
PRIMARY WX FACTOR FOR THE FL PENINSULA THRU NEXT WEEK.

ANCHORED OFF THE CAROLINA COAST...THE RIDGE WILL GENERATE A STEADY
E/SERLY FLOW THRU THE H100-H70 LYR THRU MON NIGHT/TUE MORNING.
THESE WINDS WILL TAP AN AIRMASS THAT IS DEVOID OF ANY SIGNIFICANT
DLM MOISTURE...WHILE SIMULTANEOUSLY PUSHING OCEAN MODIFIED AIR
ACROSS THE CWA.  FCST WILL REMAIN DRY WITH TEMPS WITHIN A DEGREE OR
TWO OF CLIMATOLOGICAL AVERAGE.

TUE-FRI...A HIGH AMP H85-H50 TROF OVER THE GREAT BASIN WILL WORK
ITS WAY ACROSS THE CONUS THRU THE WEEK...AIDED BY A 100KT H25 JET
MAX DIGGING DOWN THE N PAC COAST. HOWEVER...THE JET IS LOCATED N
OF THE 50TH PARALLEL WHILE THE TROF AXIS TAPERS OFF INTO THE E PAC
JUST BLO THE 40TH PARALLEL. BY CONTRAST...THE DLM RIDGE OVER THE
SE IS LOCATED S OF THE 40TH PARALLEL IN ITS ENTIRETY.
FURTHERMORE...AS MENTIONED ABOVE...THE MAIN JET ACROSS THE
CONTINENT HAS A LIFTING ORIENTATION. AS A RESULT...AS THE TROF
PUSHES EAST THRU THE WEEK IT WILL RIDE OVER THE DLM
RIDGE...SQUASHING IT TO THE SW...DIRECTLY ACROSS THE FL PENINSULA.
THE DIRECT RESULT WILL BE INCREASED MID LVL SUPPRESSION AND A MORE
S/SERLY FLOW THROUGH THE H100-H70 LYR.

TEMPS WILL RESPOND BY UNDERGOING A GRADUAL WARMING TREND THRU THE
LATTER HALF OF THE WEEK.  DAILY SEABREEZES WILL KEEP MAX TEMPS IN
THE M80S ALONG THE COAST.  HOWEVER...AS THE MEAN FLOW SHIFTS TO THE
S...THE SEABREEZE WILL LOSE ITS ABILITY TO PUSH INLAND...ALLOWING
MAX TEMPS TO WARM INTO THE U80S/L90S OVER THE INTERIOR (5F ABV
CLIMO).  E/SE FLOW THRU THE WEEK WILL ALLOW SUFFICIENT BNDRY LYR
MOISTURE TO ADVECT ACROSS THE CENTRAL PENINSULA...PUSH SFC DEWPOINTS
INTO THE L/M60S.  MIN TEMPS WILL BE WITHIN A DEGREE OR TWO OF THESE
READINGS.

&&

.AVIATION...VFR. INCREASING EASTERLY WINDS WILL BECOME GUSTY TO
AROUND 20 KNOTS 15-16Z...AND NEAR 25 KNOTS AT KVRB.

&&

.MARINE...THROUGH TONIGHT...UNFORTUNATELY INCREASING EAST WINDS
WILL LEAD TO DETERIORATING ATLANTIC CONDITIONS JUST IN TIME FOR
THE WEEKEND...ESPECIALLY ACROSS THE SOUTH. THE FLOW AROUND 20
KNOTS THERE WILL NECESSITATE AN ADVISORY FOR WINDS OFFSHORE. AN
EXERCISE CAUTION STATEMENT NEAR SHORE IN THE SOUTH AND THE CENTRAL
OFFSHORE ZONE WILL ALSO BE NECESSARY FOR 15-20 KNOT WINDS.

DLM RIDGE OFF THE CAROLINA COAST WILL GENERATE A MODERATE TO FRESH
ERLY BREEZE INTO EARLY NEXT WEEK.  THE PERSISTENT ERLY FLOW WILL
GENERATE A FRESH SWELL ACRS THE LCL ATLC WATERS...ALLOWING SEAS TO
BUILD GRADUALLY...REACHING TO 5-6FT OVER THE NEARSHORE WATERS...
6-8FT OFFSHORE THRU MON AFTN. WINDS WILL DIMINISH AND SHIFT TO THE
SE LATE IN THE WEEK AS THE RIDGE AXIS DROPS SW ACROSS THE FL
PENINSULA. NEVERTHELESS...ERLY SWELLS WILL CONTINUE TO KEEP SEAS
ELEVATED FOR MUCH OF THE UPCOMING WEEK.

&&

.FIRE WEATHER...TODAY...HAVE DECIDED TO GO WITH A RED FLAG
WARNING FOR LAKE COUNTY...AS WELL AS FAR WESTERN SECTIONS OF
ORANGE COUNTY. THE THINKING IS THAT THERE IS STILL ENOUGH DRY AIR
ABOVE THE SURFACE TO PARTIALLY MITIGATE THE LOW LEVEL MOISTURE
BEING ADVECTED IN BY INCREASING EASTERLY WINDS. THESE WINDS WILL
ALSO REACH 15 MPH AND DISPERSION VALUES WILL BE ABOVE 75...SO
DURATIONS OF RH BELOW 35 PERCENT SHOULD NOT BE NECESSARY TO VERIFY
THE WARNING.

EVEN IN AREAS WITH RH ABOVE 35 PERCENT...THERE WILL BE CONCERNS
FOR CONTROL OF EXISTING/NEW WILDFIRES DUE TO EASTERLY WINDS
GUSTING 20 MPH OR HIGHER.

SUN-WED...E/SE FLOW WILL PREVAIL THRU THE MIXING LYR. THE ONSHORE
FLOW WILL KEEP AFTN RH VALUES ABV CRITICAL LVLS OVER MOST OF THE
CWA. HOWEVER...NEAR FULL SUN AND LIMITED SEABREEZE INFLUENCE WILL
ALLOW RH VALUES OVER THE WRN PORTIONS OF THE INTERIOR COUNTIES TO
DROP BLO 40% FOR A FEW HRS EACH AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  81  64  80  64 /   0   0   0   0
MCO  83  64  85  65 /   0   0   0   0
MLB  81  69  80  70 /   0   0   0   0
VRB  81  68  81  70 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 6 PM EDT THIS
     EVENING FOR NORTHERN LAKE-SOUTHERN LAKE-WESTERN ORANGE.

AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM EDT THIS EVENING FOR
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM
     OFFSHORE.

&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....BRAGAW
Hazardous weather outlook, Apr 24, 9:55 AM EDT, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT FRI APR 24 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
955 AM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
EAST WINDS WILL START TO INCREASE TO 15 TO 20 KNOTS BY TONIGHT OVER
THE OFFSHORE WATERS WELL SOUTH OF SEBASTIAN INLET. OPERATORS OF
SMALL CRAFT SHOULD EXERCISE CAUTION IN THIS AREA TONIGHT.

...FIRE WEATHER IMPACT...
LOW RELATIVE HUMIDITY VALUES WILL CONTINUE ACROSS INTERIOR COUNTIES
THIS AFTERNOON. A PERIOD OF WINDS NEAR 15 MPH MAY OCCUR AS THE SEA
BREEZE PASSES DURING THE AFTERNOON. THEREFORE WEATHER CONDITIONS
WILL AGAIN POSE A MODERATE THREAT FOR CONTROL OF NEW OR EXISTING
WILDFIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN ONSHORE FLOW WILL SLOWLY MOISTEN THE DRY AIR MASS...THOUGH NOT
ENOUGH TO PRODUCE ANY MUCH NEEDED RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY/CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:58 PM EDTSmall Craft AdvisoryMLB61 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.